Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2017, 9:34 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 9:34 PM PDT (04:34 UTC)
- Expired
- Jul 25, 2017, 12:30 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 34 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 4.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
977 WGUS55 KVEF 250434 FFWVEF AZC015-NVC003-250730- /O.NEW.KVEF.FF.W.0038.170725T0434Z-170725T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 934 PM PDT MON JUL 24 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Western Mohave County in northwestern Arizona... Central Clark County in southern Nevada... * Until 1230 AM PDT/1230 AM MST/ * At 933 PM PDT/933 PM MST/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Willow Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3601 11461 3581 11448 3578 11471 3600 11475 $$ JS
1 follow-up statement
589 WGUS75 KVEF 250729 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 1229 AM PDT TUE JUL 25 2017 AZC015-NVC003-250738- /O.EXP.KVEF.FF.W.0038.000000T0000Z-170725T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ-Clark NV- 1229 AM PDT TUE JUL 25 2017 ...THE FLASH FLOOD WARNING FOR WESTERN MOHAVE AND CENTRAL CLARK COUNTIES WILL EXPIRE AT 1230 AM PDT/1230 AM MST/... Flooding is no longer expected to pose a threat. However, additional showers and thunderstorms may redevelop overnight. Please continue to heed any remaining road closures. LAT...LON 3601 11461 3581 11448 3578 11471 3600 11475 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:31 PM PDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 24, 8:31 PM PDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 831 PM PDT Mon Jul 24 2017 .SYNOPSIS...A significant push of monsoon moisture will spread northward today bring the threat of heavy rain and thunderstorms to much of the area over the next couple of days. The greatest threat will occur today and Tuesday afternoon before a drying trend begins mid to late week. && .UPDATE...Updated near term POP/QPF/Wx grids to reflect current trends. Otherwise forecast seems to be on track, and no other updates were made this evening. -Kryston && .AVIATION...For McCarran...Showers and thunderstorms still possible overnight tonight and into the early morning hours. Outside of thunderstorm chances, a southwest to south wind between 10-15 kts will persist through the evening hours with light and variable winds setting up between 10z-12z. Thunderstorm chances will remain between 30-40 percent through Tuesday afternoon and evening, however, thunderstorm chances are forecast to trend downward through the rest of the week. Cigs above 10 kft prevailing but could drop to 7 kft with storm over the terminal. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms are expected to impact much of the region through Tuesday with potentially heavy rainfall. Cigs will generally be around 10-12k feet, but could fall to as low as 5k feet in heavier storms. Winds will generally be from the south to southeast at 10-15 knots with gusts to 20 knots, but more gusty and erratic near any storms. && .PREV DISCUSSION... /issued at 100 PM PDT Mon Jul 24 2017/ .SHORT TERM...Today through Wednesday Heavy thunderstorms have developed this afternoon concentrated along the Spring Mountains west of Las Vegas. Some of these storms have produced rainfall rates over 2 inches per hour, and additional thunderstorm development is likely though the afternoon. Meanwhile...vorticity maxima moving northwest from central Arizona will arrive in our forecast area this evening to be located near Lake Mead around 5 pm. This will serve as an additional mechanism of upward motion and a focus for additional thunderstorm development. This disturbance will continue northward tonight and scattered to numerous thunderstorms are likely to persist across Lincoln, Northern Mohave and Clark counties. Given the extremely moisture rich airmass, thunderstorms will be possible both day and night, and it wont take much to trigger thunderstorm activity even during the very early morning hours. Several convective allowing models are suggesting an uptick in convective activity early Tuesday morning across the I-15 corridor from Las Vegas to St George...and given the very anomalous moisture in place as well as slow storm motion....decided to extend the Flash Flood Watch for those areas through Tuesday evening to account for potential flood impacts tomorrow morning and afternoon. Have left San Bern and southern Mohave counties out of the watch extension at this time. On Wednesday....things will tend to dry out as a weak southwest flow gradually dries out the mid and upper levels of the atmosphere. Low level moisture will remain above normal however and scattered afternoon and evening storms will remain a possibility for much of the region, but coverage and intensity will trend less. Temperatures today and tomorrow will struggle to beat triple digits in areas where rain and clouds are abundant, but will return closer to normal on Wednesday. Further West, across Inyo and Western San Bern counties, near to slightly above normal temperatures can be expected each day. .LONG TERM...Thursday through Saturday. Gradual drying and warming is expected for Thursday as weak southwest flow returns to the region. Enough moisture is likely to remain in place for afternoon showers/storms over favored high terrain. By Friday, high pressure once again pushes back to a favorable location near the Four Corners, allowing for a moist southeasterly flow into the region. However, this is where guidance begins to diverge, with the GFS keeping the high and favorable flow well into the weekend while the ECMWF is significantly different, pushing the high to near Reno and keeping much of the moisture to the south of Las Vegas. For now I've split the difference, increasing dew points, and PoPs over the area, but with a emphasis on areas south of Las Vegas. && .FIRE WEATHER...Scattered showers and thunderstorms will occur over much of the region today with any storm capable of producing very heavy rainfall. Although storms will be possible in Inyo County today, those are expected to be more isolated. However, areas of far southeastern Inyo could see more scattered storms. Conditions will gradually dry out midweek onward, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. && .HYDROLOGY... Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather and especially flood impacts the next several days as an active monsoon pattern unfolds. && Short Term...Outler Fire Weather...Gorelow Aviation...Boothe Long Term...Wolcott For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 24, 3:50 PM PDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
350 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM TSTM WND GST 12 NNW TWENTYNINE PALMS 34.28N 116.17W
07/24/2017 M63 MPH SAN BERNARDINO CA ASOS
KNXP REPORTS GUST TO 55 KNOTS OUT OF THE
EAST-SOUTHEAST AT 2224Z.
&&
COLocal storm report, Jul 24, 5:38 PM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 3 NNE TWENTYNINE PALMS 34.17N 116.04W
07/24/2017 SAN BERNARDINO CA PUBLIC
A POWER POLE WAS BLOWN DOWN BY THUNDERSTORM
WINDS ALONG UTAH TRAIL NORTH OF AMBOY RD.
REPORTED VIA TWITTER WITH PICTURE.
&&
JHLocal storm report, Jul 24, 7:22 PM PDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
722 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM FLASH FLOOD 8 SW VIDAL JUNCTION 34.12N 114.68W
07/24/2017 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED PORTIONS OF HWY 62 WASHED OUT
DUE TO HEAVY RAINFALL.
&&
CKLocal storm report, Jul 24, 8:48 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
848 PM PDT MON JUL 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM FLASH FLOOD 1 NNW CIMA 35.25N 115.51W
07/24/2017 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED PORTIONS OF CIMA RD DAMAGED DUE
TO HEAVY FLOODING.
&&
CKThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:39 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 24, 7:13 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 24, 11:59 PM PDT | Flash Flood Watch | VEF | Clark, Nye | 20 hr |
| Jul 25, 12:43 AM PDT | Areal Flood Advisory | VEF | Lincoln | 4 hr |
| Jul 25, 2:15 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 25, 4:54 AM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Jul 25, 5:42 AM PDT | Flash Flood Warning | VEF | Lincoln | 10 hr |
| Jul 25, 6:55 AM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Jul 25, 8:06 AM PDT | Flash Flood Warning | VEF | Clark | 8 hr |
| Jul 25, 10:28 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 25, 10:47 AM PDT | Areal Flood Advisory | VEF | Clark | 6 hr |
| Jul 25, 11:06 AM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Jul 25, 1:57 PM PDT | Areal Flood Advisory | VEF | Esmeralda | 4 hr |
| Jul 25, 2:57 PM PDT | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jul 25, 4:23 PM PDT | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jul 24, 6:14 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 7:30 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 8:40 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 25, 4:21 PM PDT | Areal Flood Warning | VEF | Mohave | 12 hr |
Nearby
Flash Flood Warnings in Nevada, 2017Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.